Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2013  |  Volume : 4  |  Issue : 1  |  Page : 72--73

An unusual cause of cardiac arrest in a hospitalized patient


K Ranjan Shetty1, Anil Tumkur2, Krishnamurthy Bhat2, Biby Chacko1 
1 Department of Cardiology, Kasturba Hospital, Manipal University, Manipal, Karnataka, India
2 Department of Cardiology, Manipal College of Pharmaceutical Sciences, Manipal University, Manipal, Karnataka, India

Correspondence Address:
K Ranjan Shetty
Department of Cardiology, Kasturba Hospital, Manipal University, Manipal, Karnataka
India

We present an unusual case of 24 year old male who was hospitalized for dental procedure and developed cardiac arrest 2 days after the procedure. The patient presented with swelling of buccal cavity for which a biopsy was taken. Two days after the procedure, apparently normal patient suddenly presented at mid night with VT and VF, which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe acidosis. The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins. One of the commonly available toxins is hand sanitizer which contains Isopropyl alcohol, glycerin and perfume. Due to prolonged cardiac arrest and intractable arrhythmia patient had sustained hypoxic brain injury. Patient remained hemodynamically stable for next 9 days although his CNS status did not improve. Patient succumbed to sepsis on 9 th day. Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.


How to cite this article:
Shetty K R, Tumkur A, Bhat K, Chacko B. An unusual cause of cardiac arrest in a hospitalized patient.J Pharmacol Pharmacother 2013;4:72-73


How to cite this URL:
Shetty K R, Tumkur A, Bhat K, Chacko B. An unusual cause of cardiac arrest in a hospitalized patient. J Pharmacol Pharmacother [serial online] 2013 [cited 2020 Apr 10 ];4:72-73
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2013;volume=4;issue=1;spage=72;epage=73;aulast=Shetty;type=0